Illinois, 2011

Flooding in Illinois, April 22 to 30, 2011

April 22 to 30, 2011 · NWS PAH · 2 events in 2 counties and zones

The Wabash River began its upward trek toward record high levels. The river crested at a record crest in early May at Mount Carmel.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Wabash River began its upward trek toward record high levels. The river crested at a record crest in early May at Mount Carmel. Details on the impact of the record crest will be included in the May report. The April-May 2011 flood began to form in early April. There were four rainfall events during the first half of the month that set the stage for major flooding. Rainfall during each of these events was from one to as much as four inches. Almost daily barrages of heavy rain occurred from the 19th to the end of the month as a front stalled near the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 22, 5:15 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Apr 22, 5:15 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
615 AM CDT FRI APR 22 2011

.UPDATE...
FOR 12Z AVIATION ONLY.
&&

.DISCUSSION...
WARM FRONT AT 06Z WAS STILL ACROSS THE GULF COAST REGION. IT SHOULD
SURGE NORTH ACROSS THE FA TODAY. CONVECTION ROUND 1 MAKING EASTWARD
PROGRESS FROM MISSOURI...INITIALLY OVERCOMING DRY AIR STILL PRESENT
FROM EARLIER AT H9. BY 00Z...WARM FRONT WILL BE NORTHEAST OF THE
AREA...WITH A COLD FRONT FROM NE/SW ACROSS MISSOURI. HIGHEST POPS
TODAY WILL BE NORTH...LOWER SOUTH. NO CHANGES TO THE FLASH FLOOD
WATCH...THOUGH SOUTHERN COUNTIES IN THIS WATCH MAY HAVE TROUBLE
ACTUALLY REACHING THRESHOLDS THROUGH ITS VALID TIME SATURDAY.

THE FRONT IS FORECAST TO PRESS SOUTH AND EAST INTO THE FA TONIGHT
AND THEN STALL. CATEGORICAL POPS AS A RESULT. COULD SEE SOME SEVERE
WEATHER...THOUGH AM STILL NOT OVERLY IMPRESSED WITH THE VERTICAL
SPEED SHEAR ALOFT. STILL LOOKS LIKE A MULTICELL MODE WITH SOME
STORMS CAPABLE OF HAIL...STRONG WIND GUSTS. TORNADIC THREAT STILL
WILL BE CONDITIONAL ON MESOSCALE LOW LEVEL SHEAR PARAMETERS WHICH
ARE NOT COMPLETELY CLEAR AT THIS TIME.

REALLY NOT MUCH CHANGE SATURDAY LATE AND BEYOND. BEST CHANCE POPS
AND HIGHER WILL BE THE NW 1/2 OF THE AREA...LOWEST SOUTH AND EAST.
SHOULD HAVE A BREAK IN THE ACTION LATE SUNDAY INTO MONDAY AS WE
WARM SECTOR. THEN A SIGNIFICANT S/WV IS FORECAST TO EJECT NORTHEAST
FROM THE SOUTHERN PLAINS INTO THE MID MISSISSIPPI VALLEY REGION
MONDAY NIGHT...WHICH COULD POTENTIALLY TRIGGER SEVERE WEATHER. THE
CHANCE OF SIGNIFICANT CONVECTION SHOULD LAST THROUGH MID WEEK AS
WELL...UNTIL THE LAST SYSTEM AND FRONTAL BOUNDARY CAN CLEAR THE
AREA.

OVERALL...THE CONCERN STILL EXISTS FOR A LONG DURATION PERIOD OF
WET WEATHER. THROUGH THE FIRST 3 DAYS OR SO...THE FOCUS FOR HEAVY
RAIN SHOULD BE NW 1/2 OF THE CWFA...WITH THE SOUTHEAST QUADRANT
LARGELY SHORT OF SIGNIFICANT RAINFALL CONCERNS. NEXT WEEK A COUPLE
MORE ROUNDS OF SIGNIFICANT RAINFALL WILL BE POSSIBLE. WITH EACH
SUCCESSIVE EVENT...THE PROBABILITY FOR AREAL FLOODING WILL INCREASE.
IN THE LONG TERM...THE CONCERN WILL BE THE EFFECTS ON AREA RIVER
LEVELS.

&&

.AVIATION...
MVFR FOR MOST OF THE DAY WITH SCATTERED TSRA AND SHRA THROUGH THE
MORNING ESPECIALLY. THE WARM FRONT SHOULD LIFT NORTH AND GIVE A
BREAK OR TWO DURING THE DAY. THEN RETURN WITH PREDOMINANT TSRA AS
COLD FRONT APPROACHES AND STALLS TONIGHT. IFR OF COURSE WITH ANY
TSRA. ALSO EXPECT WINDS TO GET GUSTY IN THE WARM FRONTS WAKE...
SOUTH THIS MORNING THEN SPREADING NORTH THIS AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR BALLARD-CALDWELL-
     CARLISLE-CRITTENDEN-DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-
     HOPKINS-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-MCLEAN-UNION KY-
     WEBSTER.

MO...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
     RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Apr 22, 3:41 AM CST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
441 AM CDT FRI APR 22 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
441 AM CDT FRI APR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS AND SHOWERS WILL MOVE ACROSS OF THE AREA
THIS MORNING. MORE DEVELOPMENT WILL BE POSSIBLE IN THE AFTERNOON
AND MOST LIKELY IN THE EVENING WHEN A COLD FRONT MOVES SOUTHEAST
INTO THE REGION. SEVERE WEATHER WITH LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY CONCERNS LATE TODAY AND EVENING...BUT HEAVY
RAINFALL AND FLASH FLOODING WILL BE THE BIGGER ISSUES HEADING INTO
THE LATE EVENING AND OVERNIGHT HOURS. THE COLD FRONT IS EXPECTED
TO STALL OUT NEAR THE OHIO RIVER...WHICH MAY RESULT IN TRAINING
OF THUNDERSTORMS ALONG IT INTO SATURDAY MORNING. A FLASH FLOOD
WATCH IS IN EFFECT THROUGH SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A GOOD CHANCE OF THUNDERSTORMS IS FORECAST SATURDAY NIGHT THROUGH
WEDNESDAY...ALONG AND BEHIND THE STALLED OUT FRONTAL BOUNDARY. A
FEW PERIODS OF SEVERE WEATHER WILL BE POSSIBLE...BUT FLOODING WILL
ONLY BECOME MORE INTENSE WITH EACH SUCCESSIVE ROUND OF THUNDERSTORMS.
THE FLASH FLOOD WATCH MAY NEED TO BE EXTENDED INTO NEXT WEEK. IN
ADDITION...RIVER FLOODING WILL CONTINUE TO INTENSIFY THROUGH THE
COMING WEEK. WE ARE WATCHING NEXT MONDAY EVENING AND NIGHT FOR A
POTENTIAL SEVERE WEATHER EVENT AS WELL. IN FACT SEVERE WEATHER
APPEARS POSSIBLE IN MORE THAN ONE ROUND FROM LATE MONDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, White

When
April 22, 10:00 AM CST to April 30, 11:59 PM CST
Where
White County, Maunie to 0.63 mi NNE of Rising Sun
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
38.030, -88.050

Sandbagging began to prevent Wabash River floodwaters from entering the Grayville water plant. Several homes in Grayville were threatened by rising water.

Flood, Wabash

When
April 22, 11:00 AM CST to April 30, 11:59 PM CST
Where
Wabash County, Mt Carmel to 2.14 mi E of Mt Carmel
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
38.420, -87.770

Sandbagging was started to reinforce levees along the Wabash River.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295683, 295682.